Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 10, NWS Amarillo, TX

May 5, 2008Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 5, 2008, 7:02 PM CDT for Texas County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2008, 7:02 PM CDT (00:02 UTC)
Expired
May 5, 2008, 7:45 PM CDT
In force
43 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Texas County, OK

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:24 PM CDT, 38 minutes earlier.

Area forecast discussion, May 5, 6:24 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT MON MAY 5 2008

.AVIATION...
CONVECTIVE STORMS DEVELOPING AROUND THE PANHANDLES...BUT SO FAR THE
ACTIVITY HAS BEEN QUIET NEAR THE TAF SITES. APPEARS STORMS WILL
STILL BE POSSIBLE THROUGH THE EVENING HOURS. KEPT CR REMARKS IN TAFS
BUT WILL HOLD OFF ON MENTION OF THUNDER UNTIL STORMS BECOME MORE
WIDESPREAD OVER THE PANHANDLES. OTHERWISE...HIGH CLOUDS AND CU WILL
BE THE PREDOMINANT CLOUD TYPES THIS EVENING...WITH LOW CLOUDS
EXPECTED AFTER MIDNIGHT AS THE WINDS DECREASE. PATCHY BR MAY ALSO BE
PRESENT IN THE EARLY MORNING...BUT DID NOT MENTION ANY VIS
RESTRICTIONS YET AS THE LL JET MAY PREVENT FOG OR BR FROM FORMING.
SOUTH TO SOUTHWEST WINDS EXPECTED TO INCREASE AGAIN TOMORROW WITH
ANOTHER CHANCE FOR THUNDERSTORMS. INTRODUCED CB REMARKS AT KGUY AND
KAMA BUT LEFT KDHT CB FREE BASED ON THE ANTICIPATED LOCATION OF THE
DRY LINE SITTING EAST OF KDHT.

JJB

&&

.PREV DISCUSSION... /ISSUED 407 PM CDT MON MAY 5 2008/

DISCUSSION...
MOISTURE WAS DEEPENING ACROSS THE PANHANDLES AS A WEATHER DISTURBANCE
OR SHORTWAVE PRECEDES A STRONG UPPER LEVEL SYSTEM. STORMS WERE
ALREADY PRESENT OVER EASTERN NEW MEXICO THIS AFTERNOON...AND ARE
EXPECTED TO TRACK TOWARDS OUR AREA THIS EVENING. THE COMBINATION OF LOW
LEVEL MOISTURE AND SURFACE HEATING INCREASED THE INSTABILITY THOUGH
WIND FIELDS ARE WEAK.

AFTER THE NOCTURNAL STORMS PUSH EAST...DRYLINE SHOULD RETREAT BRIEFLY
TUESDAY MORNING...AND IS EXPECTED TO SHARPEN WHILE DAYTIME HEATING
PROGRESSES. WIND FIELDS IMPROVE CONSIDERABLY...AND BECOME FAVORABLE
FOR SUPERCELL DEVELOPMENT...PARTICULARLY OVER THE SOUTHEAST TEXAS
PANHANDLE. THE UPPER LEVEL SYSTEM MOVES OVERHEAD LATE TUESDAY
NIGHT...FOLLOWED BY WRAP AROUND MOISTURE ON WEDNESDAY.

THE EXTENDED FORECAST COULD BE NEARLY ZONAL FLOW WITH A FEW WEAK
DISTURBANCES. THERE MAY BE ATTEMPTS TO REPLENISH THE LOW LEVEL
MOISTURE OVER THE PANHANDLES...ALTHOUGH THE QUICK SPEED OF THE
DISTURBANCES MAY MAKE IT DIFFICULT TO PULL MOISTURE NORTHWARD. WE
KEPT THE REST OF THE FORECAST DRY FOR NOW.

NUNEZ

FIRE WEATHER...
LOW LEVEL MOISTURE WILL REMAIN HIGH THROUGH WEDNESDAY AS A LOW PRESSURE
SYSTEM APPROACHES THE PANHANDLES ON TUESDAY...AND MOVES ACROSS TUESDAY
NIGHT THROUGH WEDNESDAY. THOUGH THE FIRE WEATHER CONDITIONS ARE EXPECTED
TO REMAIN BELOW THE CRITICAL STAGE...LIGHTNING WILL BE PRESENT WITH THE
DEVELOPING STORMS...AND COULD POSE A THREAT TO THE DRY FUELS.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11
Hazardous weather outlook, May 5, 2:05 PM CDT, 4 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
205 PM CDT MON MAY 5 2008

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
205 PM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM CDT FOR WESTERN
PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE
COMBINATION OF INCREASING MOISTURE...AN UNSTABLE ATMOSPHERE RESULTING
FROM DAYTIME HEATING...WEAK SURFACE BOUNDARIES...AND AN APPROACHING
MINOR UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN THE DEVELOPMENT
OF SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS WESTERN PORTIONS OF
THE TEXAS AND OKLAHOMA PANHANDLES. STORMS ARE EXPECTED TO SPREAD
EASTWARD TONIGHT. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON
AND TUESDAY NIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.
THE COMBINATION OF SUFFICIENT MOISTURE...AN UNSTABLE ATMOSPHERE...A
SURFACE DRYLINE OVER WESTERN SECTIONS OF THE PANHANDLES...AND AN
APPROACHING STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS LATE TUESDAY AFTERNOON AND
ESPECIALLY TUESDAY NIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES.
SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS. ISOLATED TORNADOES ALSO WILL BE POSSIBLE IN
DISCRETE STORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT...AND AGAIN LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT.

KRAMAR

In the hours before

Special weather statement, May 5, 6:44 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT MON MAY 5 2008

OKZ002-060015-
TEXAS OK-
644 PM CDT MON MAY 5 2008

...LINE OF STRONG THUNDERSTORMS IN NORTH CENTRAL TEXAS COUNTY...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 21 MILES NORTHEAST OF HOUGH TO 10
MILES NORTH OF HOUGH MOVING EAST AT 25 MPH.

PEOPLE IN NORTH CENTRAL TEXAS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

KRAMAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:57 PM CDTSevere Thunderstorm WarningAMAOldham, Potter63 min
May 5, 9:24 PM CDTTornado WarningAMAOldham, Potter36 min
May 5, 9:29 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham61 min
May 5, 9:45 PM CDTSevere Thunderstorm WarningAMACarson, Potter45 min
May 5, 9:50 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Sherman55 min
May 5, 7:43 PM CDTSevere Thunderstorm WarningAMABeaver, Texas62 min
May 5, 7:59 PM CDTSevere Thunderstorm WarningAMACimarron53 min
May 5, 8:42 PM CDTSevere Thunderstorm WarningAMABeaver, Texas63 min
May 5, 9:46 PM CDTSevere Thunderstorm WarningAMABeaver, Texas59 min
May 5, 10:45 PM CDTSevere Thunderstorm WarningAMABeaver, Texas45 min
May 5, 11:27 PM CDTSevere Thunderstorm WarningAMABeaver63 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.